Medication Overuse

 
 

Medication Overuse Headache

 
 


Did you know that medication taken to help with your migraine attacks can actually make them worse?

If you are taking medication frequently (more than 2 to 3 times a week) they can make your headaches worse causing medication overuse headaches/rebound headaches. They can also stop your preventative treatment from working properly.


What type of headache is it?

A medication overuse headache (MOH) is a daily or often daily chronic headache which can be confused with a migraine. To stop an attack from happening people often end up taking too many painkillers and get themselves into a vicious cycle where the more headaches they get, the more medication they take which causes more headaches.

Sometimes taking frequent medication for other conditions can also cause medication overuse headache.

 

Which medications can cause MOH?

Nearly all types of medication used to treat migraine symptoms can cause MOH; however, the drugs that are normally cause this type of headache are triptans, non-steroidal anti-inflammatory drugs, codeine based drugs and simple analgesics, such as paracetamol.

 

What causes MOH?

It has been suggested that constant absorption of medicines by the body can lead to the body altering its pain perception and as a result the receptors in the brain that usually feel pain get reset, so instead of them being ‘switched off’ by the painkiller they are actually kept ‘switched on’. Frequently using painkillers and triptans can make your nerves irritable so instead of the pain being prevented by them, it is caused.

 

Warning signs you should look for

• An increase in the number of days with headache

• A reduction in the effect of painkillers when taken

• Having to take more painkillers

• Usual medication taken not working as well

• Difficulty in carrying out daily routines

• Waking up with a headache

• Feeling down or depressed

• Preventative medication not working as well

• A mild background headache or general head “fuzziness”

• Non-headache symptoms, such as fatigue, restless legs, dizziness, low

mood, irritability, poor concentration, etc.

 

The best way to keep a record of your medication is to keep a diary as this will help you to monitor all the different types of medication you taking and how often they are being taken. To download your free diary click here.

 

How medication overuse headache is diagnosed

The International Headache Society has the following criteria for diagnosing medication overuse headache:

 A: Headache is present on / up to 15 days a month with at least one of the following and both C and D:

• Bilateral

• Pressing / tightening (non-pulsating) quality

• Mild or moderate intensity

B: Use of simple analgesics on 15 or more days a month for more than three

Months

C: Headache developing or worsening during analgesic overuse

D: Headache resolves or reverts to previous pattern within two months after

discontinuation of analgesics

 

Treatment MOH

Medication overuse headache can be managed by stopping all acute medication (detoxing) and products that contain caffeine, such as tea, coffee, chocolate, fizzy drinks, painkillers etc. as caffeine is often linked to causing headaches.

If you think you may be affected by medication overuse headache get in touch with your GP, as they can help you to manage this type of headache or refer you on to a specialist neurology or headache clinic.

If you would like more information or advice, please email info@migraine.org.uk or call our helpline on 08456 011 033.